Wisconsin, 2025

Winter Storm in Wisconsin, March 19, 2025

March 19, 2025 · NWS GRB · 13 events in 13 counties and zones

Low pressure tracked from the mid-Mississippi Valley to the central Great Lakes from Wednesday afternoon (3/19) through Wednesday night. A band of frontogenesis on the northwest side of the low produced heavy snow with northerly winds gusting to 30 to 40 mph.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Low pressure tracked from the mid-Mississippi Valley to the central Great Lakes from Wednesday afternoon (3/19) through Wednesday night. A band of frontogenesis on the northwest side of the low produced heavy snow with northerly winds gusting to 30 to 40 mph.

Some of the highest snowfall totals included 9 inches in Athelstane (northern Marinette Co.) as well as Crivitz (southern Marinette Co.), 8.8 inches in Marshfield (Wood Co.), 8.7 inches in Hatley (Marathon Co.), 8.2 inches in Ephraim (Door Co.), 8 inches in Mountain (northern Oconto Co.) as well as Sister Bay (Door Co.) and Ellison Bay (Door Co.), and 7.7 inches in Stevens Point (Portage Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 19, 5:49 AM CST, 4 hours 11 minutes earlier. Its key messages:

  • A potent spring storm will impact the region this afternoon through late tonight, bringing heavy snow to central, north- central, and far northeast WI, and rain changing to sleet and snow elsewhere later today into tonight. A few thunderstorms are also possible this afternoon and evening. Winter Storm Warnings and Winter Weather Advisories have been issued across the entire forecast area.
  • Strong northeast to north winds gusting to 30 to 45 mph may produce pockets of blowing snow in open areas this afternoon and tonight. The combination of wet, heavy snow and strong winds could cause tree damage and produce sporadic power outages as well. Hazardous travel conditions are expected region-wide, though poor conditions may not reach the eastern Fox Valley and lakeshore areas until after the evening commute.
Area forecast discussion, Mar 19, 5:49 AM CST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
649 AM CDT Wed Mar 19 2025

Updated aviation portion for 12Z TAF issuance

.KEY MESSAGES...

- A potent spring storm will impact the region this afternoon
  through late tonight, bringing heavy snow to central, north-
  central, and far northeast WI, and rain changing to sleet and
  snow elsewhere later today into tonight. A few thunderstorms are
  also possible this afternoon and evening. Winter Storm Warnings
  and Winter Weather Advisories have been issued across the
  entire forecast area.

- Strong northeast to north winds gusting to 30 to 45 mph may
  produce pockets of blowing snow in open areas this afternoon and
  tonight. The combination of wet, heavy snow and strong winds
  could cause tree damage and produce sporadic power outages as
  well. Hazardous travel conditions are expected region-wide,
  though poor conditions may not reach the eastern Fox Valley and
  lakeshore areas until after the evening commute.

&&

.DISCUSSION...
Issued at 427 AM CDT Wed Mar 19 2025

Short Term...Today...Tonight...and Thursday

Models trends continue to show a southeast shift in the heavier
QPF and a quicker changeover to snow from NW to SE with the
incoming system, which has necessitated changes to the winter
weather headlines. In general, Vilas county has been downgraded to
an advisory due to less snowfall, another tier of counties has
been upgraded to a warning on the southeast flank of the previous
warnings, and advisories have been posted for the rest of the Fox
Valley and lakeshore counties.

Not much happening across the forecast area right now, as dry air
was preventing precipitation development. Widespread mid-level
clouds covered the region, with some low stratus observed over
northern WI. A potent upper low was lifting northeast through KS,
and a 987 mb surface low was headed toward southern Lake
Michigan. WV imagery showed an impressive deformation zone setting
up, with the enhanced southern edge (which was producing
thundersnow in parts of NW KS and SE NE) poised to bisect GRB CWA
from C into far NE WI later this afternoon/evening. This matches
up well with location of the highest (60-90%) SPC HREF
probabilities of 1+ inch/hr snowfall rates from C into NE WI
during the mid-afternoon through early evening. The main snowband
is now forecast to extend from MFI-AUW-AIG to just south of IMT.
Amounts have been lowered over the far northwest, with Vilas
County seeing the biggest dropoff. Snowfall amounts have gone up
in our southeast counties, enough to support at least Winter
Weather Advisories in the Fox Valley and lakeshore areas. A few
counties, especially southern Marinette and Door, were pushed into
a warning, given a combination of 4 to 6 inches of snow and
blowing/drifting with 35 to 45 mph winds. Widespread hazardous
travel conditions are expected, and the combination of heavy, wet
snow and strong winds could result in tree and power line damage
and sporadic power outages. The snow will taper off from west to
east during the late evening and early overnight hours, but strong
winds will maintain a blowing and drift snow threat through late
tonight.

Clearing skies and gradually decreasing winds can be expected on
Thursday, with highs only reaching the upper 30s and lower 40s.

Long Term...Thursday Night Through Tuesday

The main highlights from this forecast period revolve around precip
trends associated with two systems progged to move across the region
on Friday and Sunday into Monday.

Friday System...A positively tilted trough will bring the first
chance for precipitation in the long-term forecast between late
Friday afternoon and late Friday night. To start, p-type will be
rain in the southeast portion of the forecast area with snow in the
northwest portion of the forecast area. By the late evening, the p-
type will transition to all snow before quickly exiting before
daybreak Saturday. Given this system will be rather weak, moving
quickly, and contain little moisture, impacts are anticipated to be
minor. In fact, NBM probabilities for measurable snow (0.1") are
roughly 10-25% across the forecast area with the highest probs in
northern Vilas County and the Door Peninsula.

Sunday-Monday System...The second system (Sunday morning through
Monday night) looks to be a bit more potent with a negatively tilted
trough and the surface low becoming tightly wound as it moves over
the Upper Mississippi Valley region. That being said, strong low-
level winds will lift and feed Gulf moisture into the system and
bring the potential for higher QPF and therefore higher snowfall
amounts with this system compared to the Friday system. Many details
still need to be ironed out over the coming days, but will continue
monitor this system as NBM probabilities for snowfall indicate 30-
60% for 3+" and even 15-40% for 6+" with the highest probabilities
across the Northwoods.

&&

.AVIATION...for 12Z TAF Issuance
Issued at 631 AM CDT Wed Mar 19 2025

Precipitation and widespread low cloud development had been
delayed a bit longer than previously thought, but low clouds
covered most of NC WI at TAF issuance. Precipitation and
some thunderstorms were approaching from Iowa.

Flight conditions will deteriorate to MVFR mid to late morning as
more widespread precipitation finally arrives ahead of an
approaching strong low pressure system. Heavier precipitation and
IFR/LIFR conditions will arrive this afternoon, with heavy snow
impacting areas from central into far NE WI, and rain changing to
sleet/snow in eastern WI during the late afternoon and early
evening. Thunderstorms may accompany the heavier precipitation,
but will hold off on mentioning in the TAFs until they are closer
and timing/location/trends are more certain. The snow will taper
off from west to east during the evening and overnight hours, but
strong north winds gusting to 25 to 40 kts may generate some
blowing and drifting snow well into the night.

Pockets of LLWS will arrive this morning and persist through much
of the TAF period. Surface winds were already quite gusty in parts
of the Fox Valley at issuance time, but more widespread strong
NE-N winds will impact the region this afternoon and tonight.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 1 PM this afternoon to 10 PM CDT
this evening for WIZ005.

Winter Storm Warning from 1 PM this afternoon to 1 AM CDT
Thursday for WIZ010>013-018>021-030-031-035-036-073.

Winter Storm Warning from 4 PM this afternoon to 7 AM CDT
Thursday for WIZ022.

Winter Weather Advisory from 4 PM this afternoon to 1 AM CDT
Thursday for WIZ037-038-045-048-074.

Winter Weather Advisory from 7 PM this evening to 7 AM CDT
Thursday for WIZ039-040-049-050.
&&

DISCUSSION.....Kieckbusch/Kruk
AVIATION.......Kieckbusch
Hazardous weather outlook, Mar 19, 3:36 AM CST, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
436 AM CDT Wed Mar 19 2025

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-200945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
436 AM CDT Wed Mar 19 2025

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

A potent spring storm will impact the region this afternoon
through late tonight, bringing a swath of heavy snow to parts of
central, north central, and far northeast Wisconsin, and rain
changing to sleet and snow elsewhere later this afternoon into
tonight. A few thunderstorms are also possible this afternoon and
evening, and thundersnow may be possible at times. Winter Storm
Warnings and Winter Weather Advisories have been issued across the
entire forecast area.

Strong northeast to north winds gusting to 30 to 45 mph will
produce pockets of blowing and drifting snow in open areas this
afternoon and tonight. A combination of wet, heavy snow and
strong winds will also likely cause tree and power line damage
and produce sporadic power outages as well. Hazardous travel
conditions are expected regionwide, though poor conditions may
not reach the eastern Fox Valley and lakeshore areas until after
the evening commute.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of accumulating snow later Sunday into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to relay snow accumulations and peak wind
reports to the National Weather Service in Green Bay later today
into tonight.

LMZ521-522-541>543-200945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
436 AM CDT Wed Mar 19 2025

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Northeast to north gales are expected later this morning through
tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Northerly gale force gusts will continue early Thursday.

Kieckbusch/Kruk

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm. Local standard time, as filed.

Winter Storm, Wood

When
March 19, 10:00 AM CST to 7:00 PM CST
Where
Wood forecast zone
Reported by
Social Media
Coordinates
44.455, -90.042 (the zone’s center; the record gives no point)

The highest snowfall totals across Wood County included 8.8 inches in Marshfield, 7 inches in Hewitt, and 6.5 inches in Port Edwards.

Winter Storm, Marathon

When
March 19, 11:00 AM CST to 7:00 PM CST
Where
Marathon forecast zone
Reported by
Social Media
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

The highest snowfall totals across Marathon County included 8.7 inches in Hatley, 7.5 inches in Evergreen, and 6.8 inches in Stratford.

Winter Storm, Shawano

When
March 19, 11:00 AM CST to 7:00 PM CST
Where
Shawano forecast zone
Reported by
Social Media
Coordinates
44.789, -88.765 (the zone’s center; the record gives no point)

The highest snowfall totals across Shawano County included 7.2 inches near Birnamwood and 7 inches near Tilleda as well as in Pulcifer.

Winter Storm, Portage

When
March 19, 11:00 AM CST to 7:00 PM CST
Where
Portage forecast zone
Reported by
Social Media
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

The highest snowfall totals across Portage County included 7.7 inches in Stevens Point and 7 inches in Junction City, Custer, and Plover.

Winter Storm, Waupaca

When
March 19, 11:00 AM CST to 7:00 PM CST
Where
Waupaca forecast zone
Reported by
Trained Spotter
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

The highest snowfall total in Waupaca County was 7.5 inches south of Tigerton.

Winter Storm, Door

When
March 19, 11:00 AM CST to 11:00 PM CST
Where
Door forecast zone
Reported by
COOP Observer
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

The highest snowfall totals across Door County included 8.2 inches in Ephraim, 8 inches in Sister Bay and Ellison Bay, and 7.5 inches in Egg Harbor.

Winter Storm, Lincoln

When
March 19, 12:00 PM CST to 7:00 PM CST
Where
Lincoln forecast zone
Reported by
COOP Observer
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

The highest snowfall total in Lincoln County was 6.8 inches near Merrill.

Winter Storm, Langlade

When
March 19, 12:00 PM CST to 8:00 PM CST
Where
Langlade forecast zone
Reported by
Social Media
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

The highest snowfall totals across Langlade County included 7.1 inches near White Lake and 6 inches in Antigo.

Winter Storm, Menominee

When
March 19, 12:00 PM CST to 7:00 PM CST
Where
Menominee forecast zone
Reported by
Official NWS Observations
Coordinates
45.004, -88.710 (the zone’s center; the record gives no point)

Snowfall totals were 6 to 8 inches across Menominee County.

Winter Storm, Northern Oconto

When
March 19, 12:00 PM CST to 8:00 PM CST
Where
Northern Oconto forecast zone
Reported by
Social Media
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

The highest snowfall totals across northern Oconto County included 8 inches in Mountain and 7 inches in Lakewood.

Winter Storm, Northern Marinette

When
March 19, 12:00 PM CST to 9:00 PM CST
Where
Northern Marinette forecast zone
Reported by
COOP Observer
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

The highest snowfall totals across northern Marinette County included 9 inches in Athelstane, 7.5 inches in Amberg, and 7.2 inches in Wausaukee.

Winter Storm, Southern Marinette

When
March 19, 12:00 PM CST to 9:00 PM CST
Where
Southern Marinette forecast zone
Reported by
Social Media
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

The highest snowfall totals across southern Marinette County included 9 inches in Crivitz and 7 in Middle Inlet.

Winter Storm, Florence

When
March 19, 4:00 PM CST to 8:00 PM CST
Where
Florence forecast zone
Reported by
CoCoRaHS
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

The highest snowfall total in Florence County was 6 inches in Aurora.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2025Every state in 2025This day in weather historyWarnings in Wisconsin, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1232741, 1232738, 1232740, 1232742, 1232743, 1232746, 1232726, 1232727, 1232731, 1232732, 1232735, 1232737, 1232724.